Low blood sugar in diabetics

Photo: Tatu Blomqvist / Suomen Punainen Risti

When the blood sugar level of a person suffering from diabetes decreases too much, the situation may be life-threatening.

Diabetes is caused by the pancreas not producing enough insulin, or its effects in the system are insufficient. This increases the blood sugar level. Blood sugar is affected by diet and exercise. A high blood sugar level can be reduced with medication.

From the perspective of first aid, the most common situation is an insufficient level of blood sugar after taking medication, when energy consumption is higher than the nutrition taken in, when meal time is delayed or is insufficient, or when the person with diabetes consumes plenty of alcohol.

Symptoms

  • A sense of hunger, feeling weak
  • Sweating, paleness, trembling
  • Irritation, restlessness, aggressive behaviour
  • Incoherence
  • Sometimes, seizures may occur and the person may lose consciousness due insulin shock

First aid for people with diabetes

  1. If the person is conscious, give them glucose tablets or something sugary to eat or drink (4–8 pieces of glucose or sugar).

  2. If the person does not recover within 10 minutes or loses consciousness, call 112.

  3. If the person cannot be woken up but is breathing normally, turn them into the recovery position in order to secure their breathing. Do not put anything in their mouth.

Always call the emergency number 112 whenever someone’s life, health, property, or the environment are in danger or threatened or you suspect this to be the case.

How to make an emergency call

First aid instructions: how to remove a foreign object from the airways of